Colorado, 2018

Tornado and Hail in Colorado, July 28, 2018

July 28, 2018 · NWS BOU · 18 events in 3 counties and zones

Severe thunderstorms produced large hail up to baseball size, along with damaging thunderstorm winds gusts to nearly 80 mph over Logan, Phillips, and Sedgwick counties. A brief tornado was also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail up to baseball size, along with damaging thunderstorm winds gusts to nearly 80 mph over Logan, Phillips, and Sedgwick counties. A brief tornado was also observed. The large hail and intense winds caused widespread property and crop damage. Downed trees and power lines caused extensive power outages. An assisted living facility in Julesburg was damaged. Along Interstate 76, the strong winds knocked a semi-trailer on its side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jul 28 2018

Storms are moving quite quick in the northwest flow aloft over
the state today. Stratus was fully dissipated with the help of the
early afternoon storm that moved out of Larimer County out north
of the Denver airport. Clearing out ahead and on the backside of
the storm is where heating will be needed to get the CAPE up to
levels for the expected strong thunderstorms across the area.
Examining the 18z extra sounding, may need to get into the low to
mid 80s to break the inversion, shown clearly in latest ACARS
soundings. Currently readings are in the mid to upper 70s along
the urban corridor out to DIA, and around 80 over the far eastern
plains. So, will still keep the possibility of severe storms
across the plains, though it may be a later show. We're missing
the strong convergence line over the eastern plains like we had
yesterday, but weak evidence of a line from El Paso County heading
northeast through Elbert, Lincoln and Washington counties. Will
continue to monitor the boundary and temperatures.

Convective activity will likely be ongoing through this evening
with outflow and a northeast push moving into the area around
midnight. Cross sections and forecast soundings show low level
moisture pushing in, expecting low stratus and areas of fog over
the plains tomorrow morning. This is expected to last slightly
longer tomorrow however, capping the environment. We'll still be
under northwest flow aloft, however a speed max with 90+kts will
push south across the center of the CWA. Temperatures will be
lower with the early morning cool push, with an additional cold
push in the early afternoon. Once the stratus breaks and before
the cold front comes, CAPE values will be similar to today with
higher shear values with the jet. So, expecting another day of
convection, with severe strength possible. With the position of
the jet, the area more likely to see the stronger storms will
likely be over the Denver area and areas south, with fast storm
motions.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jul 28 2018

One last active weather day will wrap up tomorrow night. There
should be fairly widespread showers and thunderstorms across the
Front Range, adjacent plains, and Palmer Divide with the release
of instability and an upslope component to help focus the
resultant convection. There is potential for a couple severe
storms to linger into the early evening hours depending on how
fast we stabilize, but overall the trend for storm intensity will
be decreasing from north to south as the more stable air arrives.
Any embedded stronger storms will be capable of producing heavy
rain, but storms will be moving aloft at a good clip with the
stronger flow aloft, so don't anticipate any flooding threat at
this time.

There may still be a few showers or areas of drizzle lingering
into Monday morning with shallow moist upslope flow in place. The
airmass will definitely be more stable as the low levels stay
cool and there is some drying and subsidence aloft. There may be
enough heating late in the day to spark an isolated storm or two
over the high country, but overall a drier and cool afternoon is
on tap.

A warming trend is then expected to begin Tuesday as the upper
level ridge begins to shift back eastward toward the Central
Rockies. This warming trend will remain in place through the end
of next week with highs pushing back into the lower 90s across the
plains Thursday through Saturday. We'll see dry conditions
Tuesday, but the chance of storms should return for the middle and
latter portions of next week. Most of these storms will occur over
the mountains, but isolated storms will be possible across the
plains each afternoon and evening as some mid level moisture
rotates across the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 300 PM MDT Sat Jul 28 2018

Second round of storms are moving toward the area airports from
Larimer and Boulder counties, which should weaken the strong
inversion. Best chance for storms at the Denver airports continues
to be 21Z to 02Z. Wind gusts to 40 knots and small hail will
accompany the stronger storms. Severe storms will be possible to
the east of the Denver area, and can't be totally ruled out at the
Denver airports. Low clouds are expected to return tonight, after
06Z with ceilings below 1000 feet, and will likely last through
mid to late morning Sunday before more convection is expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 28, 10:15 AM MST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Sat Jul 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Sat Jul 28 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms forming over the higher terrain will
spread southeast onto the plains early this afternoon once more of
the morning stratus breaks up and lasting through this evening.
As storms spread eastward, they will encounter greater instability
and moisture allowing some storms to become severe. The best
chance for severe storms will be east of a line from Cheyenne to
Limon where golf ball size hail and wind gusts to 70 mph will be
possible. Tornadoes are possible again today, and likely to be
found along a convergence line over the eastern plains.

Outflow and a push from the northeast tonight will likely bring in
more low clouds and fog overnight into Sunday morning, causing
driving difficulties in low visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast on Sunday. The stronger storms will be
capable of producing large hail, damaging winds, and isolated
tornadoes. The threat of heavy rain will exist as well. At this
time, it appear the main threat of severe thunderstorms will occur
from the Front Range and I-25 Corridor southward through the
Palmer Divide area.

On Monday, it will remain relatively cool but drier conditions
will build into the area.  The rest of the period should get
warmer and remain relatively dry, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains this afternoon and evening.

The radar

The Cheyenne radar (KCYS), 133 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Logan

When
July 28, 5:53 PM MST
Where
Logan County, 5.9 mi NW of Sterling Arpt
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -103.350

Tornado, Logan

When
July 28, 6:01 PM MST to 6:02 PM MST
Where
Logan County, 4.25 mi W of Sterling Arpt
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.630, -103.350

A tornado touched down briefly in an open field. No damage was observed.

Hail, Logan

When
July 28, 6:08 PM MST
Where
Logan County, 2.81 mi N of Sterling Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.660, -103.280

Hail, Logan

When
July 28, 6:10 PM MST
Where
Logan County, 1.48 mi NNE of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.190

Extensive crop damage was observed in the area between Sterling and Iliff.

Hail, Logan

When
July 28, 6:13 PM MST
Where
Logan County, Sterling Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -103.270

Hail, Logan

When
July 28, 6:13 PM MST
Where
Logan County, 0.52 mi W of Sterling
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.210

Thunderstorm Wind, Logan

When
July 28, 6:13 PM MST
Where
Logan County, Sterling Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.620, -103.270

Hail, Logan

When
July 28, 6:17 PM MST
Where
Logan County, 0.87 mi SW of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.620, -103.210

Hail, Sedgwick

When
July 28, 7:01 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.990, -102.260

The large hail broke the windows on one side of the house.

Hail, Sedgwick

When
July 28, 7:04 PM MST
Where
Sedgwick County, 0.69 mi N of Julesburg
Measured
1.25 in hail
Reported by
Public
Coordinates
40.990, -102.270

Thunderstorm Wind, Sedgwick

When
July 28, 7:04 PM MST
Where
Sedgwick County, 4.4 mi ENE of Julesburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -102.190

Intense thunderstorm winds blew down power lines. In addition, a trailer was blown on its side near I-76 and the stateline.

Thunderstorm Wind, Sedgwick

When
July 28, 7:05 PM MST
Where
Sedgwick County, 0.69 mi N of Julesburg
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.990, -102.270

Strong winds and large hail caused extensive damage to an assisted living facility.

Hail, Sedgwick

When
July 28, 7:09 PM MST
Where
Sedgwick County, 1.04 mi E of Julesburg
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.980, -102.250

Baseball size hail shattered a windshield.

Thunderstorm Wind, Sedgwick

When
July 28, 7:09 PM MST
Where
Sedgwick County, 1.04 mi E of Julesburg
Measured
67 kt (77 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.980, -102.250

Hail, Sedgwick

When
July 28, 7:16 PM MST
Where
Sedgwick County, 8.07 mi SSE of Julesburg
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.880, -102.190

Hail, Phillips

When
July 28, 7:35 PM MST
Where
Phillips County, 6.28 mi NE of Amherst
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -102.080

Hail, Phillips

When
July 28, 7:36 PM MST
Where
Phillips County, 5.43 mi NE of Amherst
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.730, -102.090

Large hail the size of baseballs broke windshields and damaged trees.

Thunderstorm Wind, Phillips

When
July 28, 7:45 PM MST
Where
Phillips County, 3.22 mi ENE of Amherst
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -102.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760608, 760620, 760609, 760610, 760611, 760612, 760623, 760613, 760614, 760615, 760621, 760622, 760616, 760624, 760617, 760618, 760619, 760625.